I have an appointment with a hematologist today. I think we will be discussing outpatient infusions to treat the anemia caused by my kidney damage. I’m finding this downright scary.
First, let me acknowledge that my brain is mixing this up with the lung biopsy/sarcoidosis issue which is still hanging over my head. I have been suffering from general fear and anxiety over my health and more specifically the treatments being considered.
That said, my understanding is that the substance they’re planning to infuse me with is an ESA (Erythropoetin-stimulating agent) — hormones that encourage your blood marrow to make more red blood cells. One of the side effects listed for these drugs is death.
One of the common side effects is heart failure. Strokes are also on the list, along with severe abdominal pain, high blood pressure, dizziness, nausea, fevers, blood clots, and pain. Here’s what the manufacturer’s website says:
“WARNING: ESAs INCREASE THE RISK OF DEATH, MYOCARDIAL INFARCTION, STROKE, VENOUS THROMBOEMBOLISM, THROMBOSIS OF VASCULAR ACCESS AND TUMOR PROGRESSION OR RECURRENCE
Chronic Kidney Disease:
- In controlled trials, patients experienced greater risks for death, serious adverse cardiovascular reactions, and stroke when administered erythropoiesis-stimulating agents (ESAs) to target a hemoglobin level of greater than 11 g/dL.
- No trial has identified a hemoglobin target level, ESA dose, or dosing strategy that does not increase these risks.
- Use the lowest ARANESP® or EPOGEN® dose sufficient to reduce the need for red blood cell (RBC) transfusions.”
Nobody has mentioned blood transfusions to me before. Maybe this is not what is being discussed. Maybe there is some other medication being considered. This one seems to be something you would take only if you were dying anyway. In fact, the same website says that the medication should not be used “when the anticipated outcome is cure.”
So I am certainly scared of the treatment. But I am also scared because they are considering this treatment. Am I much sicker than I realize? I know I have anemia, but I don’t seem to have any symptoms from it, unless the dizziness is caused by the anemia — which no doctor has yet suggested. What could the consequences of low hemoglobin be if it makes sense to treat the condition with something taht kills people?
#1 daughter has pointed out that they can’t make me do this. I need to ask why they want to and get the information I need in order to make a reasoned decision about the best course of action.